U.S. doctors online nowAsk doctors free
A 31-year-old member asked:

are there any negative side effects of ritalin (methylphenidate) on a ten year old child?

4 doctor answers11 doctors weighed in
Dr. Taliba Foster
Child Psychiatry 17 years experience
Maybe: All medications have side effects. Please be sure to discuss the risks and benefits of any prescribed medications with your physician and pharmacist. Be informed and also read the package insert that comes with the medication. Good luck.
Dr. Glen Elliott
Child Psychiatry 43 years experience
Typically, medication use requires balancing benefit with side effects. Sometimes that's easy--lots of one and none of the other--but other times, it is more comlicated and may require working closely with your doctor to try to maximize benefits while minimizing side effects.
Apr 13, 2012
Dr. Mary Ann Block
A Verified Doctor commented
A US doctor answered Learn more
Ritalin is a Class II controlled substance that is severely addictive. It has the same dependency profile as cocaine and is used interchangeably with cocaine in medical research. According to the manufacturer some of the side effects are: Hallucinations, agitation, irritability, increased blood pressure, tics, growth retardation, heart arrhthmias, violent behaviors, paranoid delusions & psychosis
Sep 2, 2012
Dr. Douglas Bey
Psychiatry 57 years experience
Side effects: Make sure DX correct ( ie not treating behavioral problems with stimulant) decreased appetite with negative effects on growth & weight impaired sleep are main ones.
Dr. Stuart Wasser
Addiction Medicine 35 years experience
In true add: The positives often outweigh the negatives
Dr. William Singer
Pediatric Neurology 51 years experience
Potential side effec: the most common side effects include headache, stomach ache, irritability, depression, anxiety, decreased appetite, usually for lunch, tics and dificulty getting to sleep in the evening. Side effects occur in about 5-10% of children who take Ritalin (methylphenidate). In many cases, the side effects subside after a few days, leaving somewhat less than 5% with persistent side effects.
Dr. Tipu Sultan
Dr. Tipu Sultan commented
Specializes in Allergy
Yes there are lots of side effects That is why we propose to treat the cause which can be allergy. To learn more how to treat the cause Please visit us at www.ehacstl.com
Jun 17, 2015

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Apr 14, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.